Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 327, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2011, 6:51 PM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2011, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 21, 2011, 7:28 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:51 PM CDT | TSTM WND GST 60 | Susank, KS | |
| Jul 21, 7:00 PM CDT | TSTM WND DMG | 12 Sse Russell, KS | PUBLIC RELAYED THAT A STOCK TRAILER WAS BLOWN OVER. |
| Jul 21, 7:00 PM CDT | TSTM WND DMG | 6 N Susank, KS | TREE LIMBS AND POWER LINES DOWN. |
| Jul 21, 7:02 PM CDT | TSTM WND DMG | 12 S Bunker Hill, KS | TWO POWER POLES DOWNED NEAR THE BARTON AND RUSSELL COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793
WUUS53 KICT 212351
SVRICT
KSC009-053-167-220045-
/O.NEW.KICT.SV.W.0327.110721T2351Z-110722T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT THU JUL 21 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
SUSANK...OR 14 MILES SOUTHEAST OF RUSSELL...AND MOVING EAST AT 20
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
DORRANCE AND WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3886 9878 3887 9848 3887 9836 3860 9834
3860 9882 3870 9888
TIME...MOT...LOC 2351Z 264DEG 16KT 3872 9868
WIND...HAIL 60MPH 0.75IN
$$
DARMOFAL2 follow-up statements
667
WWUS53 KICT 220007
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT THU JUL 21 2011
KSC009-053-167-220045-
/O.CON.KICT.SV.W.0327.000000T0000Z-110722T0045Z/
RUSSELL KS-BARTON KS-ELLSWORTH KS-
707 PM CDT THU JUL 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
ELLSWORTH...NORTHEASTERN BARTON AND SOUTHEASTERN RUSSELL COUNTIES
UNTIL 745 PM CDT...
AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF DORRANCE...OR 17
MILES SOUTHEAST OF RUSSELL...MOVING EAST AT 20 MPH. ANOTHER STRONG
TO SEVERE STORM WAS LOCATED OVER NORTHWEST ELLSWORTH COUNTY NEAR
I-70.
LOCATIONS IMPACTED INCLUDE...
DORRANCE AND WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3886 9878 3887 9848 3887 9836 3860 9834
3860 9882 3870 9888
TIME...MOT...LOC 0006Z 264DEG 16KT 3873 9859
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL486
WWUS53 KICT 220028
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT THU JUL 21 2011
KSC009-053-167-220038-
/O.CAN.KICT.SV.W.0327.000000T0000Z-110722T0045Z/
RUSSELL KS-BARTON KS-ELLSWORTH KS-
728 PM CDT THU JUL 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ELLSWORTH...
NORTHEASTERN BARTON AND SOUTHEASTERN RUSSELL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS TO 50 MPH AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3886 9878 3887 9848 3887 9836 3860 9834
3860 9882 3870 9888
TIME...MOT...LOC 0028Z 264DEG 16KT 3874 9847
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:29 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 21, 6:29 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT THU JUL 21 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT CENTRAL KANSAS THROUGH THE EVENING HOURS ALONG A WEAK FRONTAL BOUNDARY. THE ACTIVITY WILL GRADUALLY DIMINISH TONIGHT WITH SOUTHERLY WINDS RETURNING TO THE AREA. OTHERWISE VFR CONDITIONS WILL PREVAIL ACROSS SOUTHERN AND SOUTHEAST KANSAS FOR THE NEXT 24HRS. JAKUB && .PREV DISCUSSION... /ISSUED 319 PM CDT THU JUL 21 2011/ DISCUSSION... THE MAIN FORECAST CONCERN CONTINUES TO BE THE HEAT AND THEN THE TIMING AND PLACEMENT OF A FRONTAL BOUNDARY FOR TONIGHT AND AGAIN THIS WEEKEND. SYNOPSIS: THE STOUT UPPER RIDGE HAS FINALLY BROKEN DOWN A TINY BIT WITH THE DISTURBANCE MOVING ACROSS SOUTHERN CANADA. THIS DISTURBANCE HAS SOME ENERGY DRAPING BACK DOWN TO THE SOUTH OVER WYOMING AND UTAH...HELPING TO FIRE OFF SOME CONVECTION IN THE ROCKIES. AT THE SURFACE A COOL FRONT IS LOCATED OVER NORTHERN KANSAS AND THIS WILL BE THE FOCUS FOR SOME THUNDERSTORM DEVELOPMENT TONIGHT. DESPITE THE COOL FRONT...ALL AREAS OF CENTRAL AND SOUTHERN KANSAS AGAIN TOPPED THE CENTURY MARK...TICKING UP AND UP IN THE COUNT FOR 100+ DEGREE DAYS. TONIGHT: MAIN CONCERN IS WHERE THUNDERSTORMS WILL OCCUR. A WEAK...NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST CENTRAL KS...ACROSS NORTHERN KS INTO NORTHERN MISSOURI IS NOT EXPECTED TO MOVE MUCH TONIGHT. DEEP MOISTURE POOLING ALONG/NORTH OF THE FRONT AND WEAKENING CONVECTIVE INHIBITION SHOULD ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE NAM...GFS...HRRR...AND SREF GUIDANCE SUGGEST STORMS WILL DEVELOP IN THIS AXIS OF MOISTURE ALONG/NORTH OF THE FRONT. THIS ACTIVITY COULD AFFECT SOME OF OUR NORTHWESTERN-MOST COUNTIES IN CENTRAL KS. THE NAM HINTS AT SOME STORM OUTFLOW SURGING SOUTHWARD ACROSS CENTRAL KS OVERNIGHT WHICH DOES NOT SEEM UNREASONABLE. MUCH OF SOUTH CENTRAL/SOUTHEAST KS SHOULD REMAIN DRY FURTHER AWAY FROM THIS BOUNDARY. -JMC FRIDAY - SATURDAY THERE WILL BE A CHANCE FOR RESIDUAL THUNDERSTORMS IN THE MORNING HOURS ALONG I-70S FROM STORMS OVERNIGHT. THE NAM IS SUGGESTING THERE WILL BE CONVECTION ALONG A BOUNDARY INTO THE MORNING HOURS...BUT CONFIDENCE IS NOT OVERLY HIGH AND FEEL THAT THE BETTER CHANCES OF THAT OCCURRING WILL BE FURTHER NORTH INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA. THUS...HAVE LEFT FRIDAY AND SATURDAY DRY AT THIS TIME. TEMPERATURES WILL REMAIN VERY HOT THROUGH THIS PERIOD. TEMPS WILL TOP 105 AND THE COMBINATION OF THAT AND THE JUICY DEWPOINTS WILL PUSH THE HEAT INDEX CLOSE TO 110 FOR SATURDAY. THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT UNTIL SATURDAY. SATURDAY NIGHT - MONDAY: THE NEXT UPPER WAVE WILL TRAVERSE THE UPPER PLAINS/SOUTHERN CANADA FOR SATURDAY EVENING AND SUNDAY. THIS WILL HELP PUSH THE BOUNDARY BACK SOUTH INTO THE AREA. THE QUESTION CONTINUES TO BE HOW FAR SOUTH THE BOUNDARY WILL REACH. THE NAM AND ECMWF ARE A LITTLE MORE BULLISH IN PUSHING IT FURTHER SOUTH INTO CENTRAL KANSAS. CONFIDENCE IN THE BOUNDARY REACHING CENTRAL KANSAS IS MODERATE...BUT FEEL IT WILL BE DIFFICULT FOR IT TO REACH SOUTHERN KANSAS. WITH THIS...FEEL IT IS VERY POSSIBLE FOR THE EXCESSIVE HEAT WARNING TO BE PUSHED INTO SUNDAY FOR SOUTHEASTERN KANSAS...AND MAYBE INTO MONDAY. HOWEVER...WHILE CONFIDENCE IS INCREASING IT IS NOT HIGH ENOUGH AT THIS TIME TO GO AHEAD AND EXTEND IT. WILL BE SOMETHING TO WATCH THOUGH. THE BOUNDARY ITSELF WILL BRING THE CHANCES FOR PRECIPITATION TO THE REGION AGAIN...WITH EASTERN KANSAS BEING THE FOCUS FOR THESE CHANCES. HAVE INCREASED THE CHANCES EVER SO SLIGHTLY FROM THE PREVIOUS FORECAST. TUESDAY - THURSDAY: IN THE EXTENDED...LITTLE CHANGES IN THE OVERALL LARGE SCALE PATTERNS...WITH A RIDGE OVERHEAD. ANOTHER PULSE MOVES OVER THE NORTHERN PLAINS AND WILL AGAIN TRY TO FLATTEN THE RIDGE SOME...BUT BRINGING LITTLE IN THE WAY OF RELIEF TO THE INTENSE 100+ DEGREE HEAT AND DRY FORECAST. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 104 80 106 / 10 10 10 10 HUTCHINSON 79 106 80 106 / 10 10 10 10 NEWTON 79 105 79 106 / 10 10 10 10 ELDORADO 78 103 79 105 / 10 10 10 10 WINFIELD-KWLD 78 103 80 104 / 10 10 10 10 RUSSELL 76 103 79 104 / 40 10 10 10 GREAT BEND 77 105 78 105 / 30 10 10 10 SALINA 78 106 80 106 / 20 10 10 10 MCPHERSON 78 106 80 106 / 10 10 10 10 COFFEYVILLE 77 103 79 104 / 10 10 10 10 CHANUTE 77 102 78 104 / 10 10 10 10 IOLA 77 101 78 103 / 10 10 10 10 PARSONS-KPPF 77 102 79 104 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 21, 3:48 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU JUL 21 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 348 PM CDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A WEAK COLD FRONT LATE THIS AFTERNOON INTO THE EVENING HOURS. LOCATIONS ALONG AND NORTHWEST OF A SALINA TO GREAT BEND LINE WILL HAVE THE BEST CHANCE TO EXPERIENCE A STORM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 MPH WINDS. VERY HIGH FIRE DANGER WILL BE IN PLACE THIS AFTERNOON FOR LOCATIONS WEST OF A WICHITA TO WELLINGTON LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS HEAT WILL PERSIST THROUGH AT LEAST SATURDAY. PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. HEAT INDICES WILL CONTINUE TO BE NEAR 105 IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS THROUGH MID NEXT WEEK. A SLIGHT CHANCE FOR STORMS WILL RE-ENTER THE FORECAST FOR SATURDAY NIGHT THROUGH MONDAY AS A WEAK COLD FRONT TRIES TO APPROACH THE AREA FRONT THE NORTH. ANY STORM THAT DEVELOPS THROUGH THIS TIME FRAME WILL HAVE THE POTENTIAL TO BE STRONG. VERY HIGH FIRE DANGER WILL BE IN PLACE EACH AFTERNOON THROUGH SATURDAY FOR LOCATIONS WEST OF A WICHITA TO WELLINGTON LINE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/JMC/LAWSON
In the hours before
Special weather statement, Jul 21, 5:45 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT THU JUL 21 2011 KSZ032-212315- RUSSELL- 545 PM CDT THU JUL 21 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL COUNTY... AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF GALATIA...OR 10 MILES SOUTHWEST OF RUSSELL...AND MOVING EAST AT 20 MPH. WIND GUSTS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 21, 6:23 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 623 PM CDT THU JUL 21 2011 KSZ032-033-047-048-212345- BARTON-ELLSWORTH-LINCOLN-RUSSELL- 623 PM CDT THU JUL 21 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON...NORTHWEST ELLSWORTH... SOUTHERN LINCOLN AND SOUTHERN RUSSELL COUNTIES... AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM WILSON TO GALATIA...AND MOVING EAST AT 20 MPH. WIND GUSTS TO 55 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. DARMOFAL
Local storm report, Jul 21, 6:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 6 S GORHAM 38.79N 99.02W
07/21/2011 RUSSELL KS EMERGENCY MNGR
POWER POLE KNOCKED OVER AND TREE LIMBS DOWN.
&&
SGSSpecial weather statement, Jul 21, 6:47 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT THU JUL 21 2011 KSZ032-047-048-220015- BARTON-ELLSWORTH-RUSSELL- 647 PM CDT THU JUL 21 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON...WESTERN ELLSWORTH AND SOUTHEAST RUSSELL COUNTIES... AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SUSANK...OR 14 MILES SOUTHEAST OF RUSSELL...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL DOWNPOURS OF RAIN MAY ALSO PRODUCE PONDING OF WATER ON ROADWAYS. DARMOFAL
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.